This is an updated Cochrane review of the previous version published (Cochrane Database of Systematic Reviews 2004 , Issue 1 . Art. No.: CD004678. DOI: 10.1002/14651858.CD004678)Previous studies have shown that glatiramer acetate (Copaxone (R)), a synthetic amino acid polymer is effective in experimental allergic encephalomyelitis (EAE), and improve the outcome of patients with multiple sclerosis (MS).
To verify the clinical efficacy of glatiramer acetate in the treatment of MS patients with relapsing remitting (RR) and progressive (P) course.
We searched the Cochrane MS Group Trials Register (26 March 2009), the Cochrane Central Register of Controlled Trials (The Cochrane Library, Issue 1, 2009), MEDLINE (PubMed) (January 1966 to 26 March 2009), EMBASE (January 1988 to 26 March 2009) and hand searching of symposia reports (1990-2009).
All randomised controlled trials (RCTs) comparing glatiramer acetate and placebo in patients with definite MS, whatever the administration schedule and disease course, were eligible for this review.
Both patients with RR and P MS were analysed. Study protocols were comparable across trials. No major flaws were found in methodological quality. However, efficacy of blinding should be balanced against side effects, including injection-site reactions.
Among 409 retrieved references, we identified 16 RCTs; six of them, published between 1987 and 2007, met the selection criteria and were included in this review. Five hundred and forty RR patients and 1049 PMS contributed to the analysis. In RR MS, a decrease in the mean EDSS score (-0.33 and -0.45), was found respectively at 2 years and 35 months without any significant effect on sustained disease progression. The reduction of mean number of relapse was evident at 1 year (-0.35 ) 2 years (-0.51 ) and 35 months (-0.64), but significant studies ' heterogeneity was found. The number of hospitalisations and steroid courses were significantly reduced. No benefit was shown in P MS patients. No major toxicity was found. The most common systemic adverse event was a transient and self-limiting patterned reaction of flushing, chest tightness, sweating, palpitations, anxiety. Local injection-site reactions were observed in up to a half of patients treated with glatiramer acetate, thus making a blind assessment of outcomes questionable.
Glatiramer acetate did show a partial efficacy in RR MS in term of relapse -related clinical outcomes, without any significant effect on clinical progression of disease measured as sustained disability. The drug is not effective in progressive MS patients.
"However, the extent to which these observations can be interpreted as indicative of therapeutic potential is limited because none of those studies showed evidence for restoration of nerve function. Indeed, although progression of disability in relapsingremitting MS may involve effects of chronic demyelination (Dutta and Trapp, 2011), glatiramer acetate has little effect on disability progression in treated patients (La Mantia et al., 2010). Since expression of LINGO-1 is restricted to the CNS, effects of blocking LINGO-1 are unlikely to involve immunomodulation. "
"GA is approved for the treatment of patients with relapsing–remitting multiple sclerosis (RRMS) and in patients who experience an initial clinical relapse with MRI findings that are compatible with a diagnosis of MS. GA reduces the frequency of disease relapses (La Mantia et al., 2010), and may decrease disease progression. The mechanism of action of GA is still not fully understood. "
[Show abstract][Hide abstract] ABSTRACT: Immune surveillance of the CNS is critical for preventing infections, however there is no accepted experimental model to assess the risk of infection when utilizing disease-modifying agents. We tested two approved agents for patients with multiple sclerosis (MS), glatiramer acetate and fingolimod, in an experimental model of CNS immune surveillance. C57BL/6 mice were infected with the ME49 strain of the neuroinvasive parasite Toxoplasma gondii (T. gondii) and then treated with GA and fingolimod. Neither treatment affected host survival, however differences were observed in parasite load and in leukocyte numbers in the brains of infected animals. Here we demonstrate that this model could be a useful tool for analyzing immune surveillance.
Journal of Neuroimmunology 09/2014; 276(1-2). DOI:10.1016/j.jneuroim.2014.08.624 · 2.47 Impact Factor
"Eosinophilia is listed as an “infrequent” adverse effect in the Copaxone package insert, and it has only been consistently shown to occur in a dose-dependent fashion in rat and monkey models [4, 6]. The five largest prospective, randomized controlled trials comparing glatiramer acetate to placebo, however, reported no cases of eosinophilia, and scarce reports of glatiramer-induced eosinophilia describe transient and benign phenomena [7–12]. We encountered a case of a patient who, after 10 years of stable glatiramer acetate (GA) therapy, developed a probable glatiramer-induced hypereosinophilic syndrome, ultimately manifesting as shock and eosinophilic myocarditis. "
[Show abstract][Hide abstract] ABSTRACT: Importance. Medication-induced eosinophilia is an acknowledged, often self-limiting occurrence. Glatiramer acetate, a biologic injection used in the management of relapsing-remitting multiple sclerosis, is widely regarded as a safe and effective medication and lists eosinophilia as an infrequent side effect in its package insert. Contrary to reports of transient, benign drug-induced eosinophilia, we describe a case of probable glatiramer acetate-induced eosinophilia that ultimately culminated in respiratory distress, shock, and eosinophilic myocarditis. Observations. A 59-year-old female was admitted to the hospital after routine outpatient labs revealed leukocytosis (43,000 cells/mm3) with pronounced hypereosinophilia (63%). This patient had been using glatiramer acetate without complication for over 10 years prior to admission. Leukocytosis and hypereosinophilia persisted as a myriad of diagnostic evaluations returned negative, ultimately leading to respiratory depression, shock, and myocarditis. Glatiramer acetate was held for the first time on day 6 of the hospital stay with subsequent resolution of leukocytosis, hypereosinophilia, respiratory distress, and shock.
Conclusions and Relevance. Glatiramer acetate was probably the cause of this observed hypereosinophilia and the resulting complications. Reports of glatiramer-induced eosinophilia are rare, and few case reports regarding medication-induced hypereosinophilia describe the severe systemic manifestations seen in this patient.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.